(BMJ)—A woman in her 40s presented w/ a 2-yr hx of recurrent sores on her R lower lip. The lesions appeared in the same places every month or so and were assoc w/ tingling, pain, ulcers, and blisters. Meds: acetaminophen and ibuprofen for migraines. No smoking. Consumed ≈1-2 units of gin and tonic per month at work tastings. What’s the dx?
Aphthous stomatitis
HSV infection
Behcet dz
Phototoxicity
Fixed drug eruption
You are correct. A rash occurring at the same site each time, w/ residual hyperpigmentation, is consistent w/ fixed drug eruption. HSV swab and bacterial cx were negative. She stopped taking acetaminophen and ibuprofen, but the rash recurred. Initially, she had noted the lesions occurring 5-7 days after drinking gin and tonic, but now they were occurring w/in 1 day, making quinine from the tonic water the most likely culprit. On challenge w/ tonic water, she developed a tingling sensation w/in 30min and ulceration w/in a few hours. She subsequently avoided quinine, and the lesions haven’t recurred. Fixed drug eruptions can occur in isolation on the lip and may be mistaken for HSV.

BMJ 2020;371:m3390